Wyoming, 2008High Wind in Wyoming, March 3 to 4, 2008
March 3 to 4, 2008 · NWS RIW · 2 events in 2 counties and zones
Approaching low pressure strengthened the pressure gradient across Wyoming producing damaging wind gusts. Minor damage to a gas station was reported in Cody where a wind gust to 68 mph was recorded on the west side of town.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Approaching low pressure strengthened the pressure gradient across Wyoming producing damaging wind gusts. Minor damage to a gas station was reported in Cody where a wind gust to 68 mph was recorded on the west side of town. Another gust to 68 mph was measured farther south in the Rattlesnake Range in Fremont County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 3, 11:39 AM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Mar 3, 11:39 AM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1139 AM MST MON MAR 3 2008
.UPDATE...
SHORTWAVE IN THE PAC NW WILL MOVE RAPIDLY EASTWARD THIS AFTERNOON
AND TONIGHT. ISENTROPIC LIFT WILL BEGIN DURING THE MID
AFTERNOON ACROSS NORTHWEST WY...MAINLY IN YELLOWSTONE NATIONAL
PARK...ACCORDING TO 12Z RUNS OF THE GFS AND NAM. INCREASED THE
CHANCE OF LIGHT SNOW ACROSS THIS AREA TO HIGH CHANCE CATEGORY. H7
GRADIENT WILL TIGHTEN TONIGHT ACROSS NORTHERN WY...AS THE
SHORTWAVE DIGS SOUTHEASTWARD INTO SOUTHERN IDAHO AND WESTERN WY.
H7 WINDS ACROSS THE ABSAROKA MOUNTAINS WILL PEAK AT AROUND 50
KT...AND EXPECT SUSTAINED WINDS IN THIS AREA OF 40 TO 45 MPH WITH
GUSTS UP TO 60 MPH. CANCELLED THE HIGH WIND WATCH FOR THE
ABSAROKAS FROM 00Z TO 12 Z TUESDAY...SINCE THESE WIND SPEEDS WILL
FALL JUST BELOW CRITERIA.
&&
.PREV DISCUSSION... /ISSUED 257 AM MST MON MAR 3 2008/
SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
TRANSITORY RIDGE CURRENTLY OVER WESTERN AND CENTRAL WYOMING EARLY
THIS MORNING. SOUTHWEST FLOW ALOFT AHEAD OF A VIGOROUS PACIFIC
SHORT-WAVE TROUGH WILL INCREASE PACIFIC MOISTURE AND BEGIN ANOTHER
ROUND OF ISENTROPIC UPGLIDE THIS AFTERNOON OVER THE NORTHWEST
MOUNTAINS. AREAS OF LIGHT SNOW WILL GRADUALLY INCREASE THIS
AFTERNOON FROM APPROXIMATELY JACKSON NORTHWARD INTO YELLOWSTONE
NATIONAL PARK WITH AN INCH OR TWO OF ACCUMULATION POSSIBLE ALONG
WEST AND SOUTHWEST FACING SLOPES WEST OF THE DIVIDE BY SUNDOWN.
STRONG SOUTHWEST WINDS THROUGH THE WIND CORRIDOR (FROM THE RED
DESERT NORTHEAST TO CASPER) AND IN THE CODY FOOTHILLS WILL DEVELOP
TODAY AS SURFACE LOW PRESSURE GRADUALLY DEEPENS DURING THE DAY
OVER FAR NORTHEAST WYOMING AND STRONG SURFACE HIGH PRESSURE OVER
THE EASTERN GREAT BASIN REMAINS IN PLACE. ISSUED A HIGH WIND WATCH
FOR THE ABSAROKA...GREEN AND RATTLESNAKE MOUNTAINS FOR TONIGHT AS A
RESULT OF THE STRONG SURFACE PRESSURE GRADIENT AND PROGGED H7
WINDS OF 55-65KTS IN THESE AREAS. SNOWFALL IS EXPECTED TO BEGIN EAST
OF THE DIVIDE IN THE BIGHORN MOUNTAINS THIS EVENING AS FAVORABLE
WEST-NORTHWEST FLOW ADVECTS MOISTURE AND COMBINES WITH OROGRAPHIC
EFFECTS TO BRING SNOW INTO THIS AREA. ADVISORY LEVEL SNOW AMOUNTS
ARE ANTICIPATED TONIGHT THROUGH TUESDAY EVENING IN THE NORTHWEST
AND BIGHORN MOUNTAINS. TOTAL SNOW ACCUMULATIONS IN THE TETON AND
GROS VENTRE MOUNTAINS NORTH INTO YELLOWSTONE...THEN EAST TO THE
BIGHORN MOUNTAINS OF 6 TO 12 INCHES ARE POSSIBLE TONIGHT THROUGH
06Z WEDNESDAY. QUITE THE COMPLEX UPPER LEVEL PATTERN SETTING UP
TUESDAY AND TUESDAY NIGHT WITH SEVERAL SHORT- WAVES/VORT LOBES
PROGGED TO MOVE THROUGH THE STATE. TUESDAY NIGHT WILL HAVE TO BE
CLOSELY MONITORED AS SUBTLE CHANGES IN THE MID- LEVEL
TROUGH/CLOSED LOW PLACEMENT WOULD SPELL MORE UPSLOPE NORTHEASTERLY
FLOW EAST OF THE DIVIDE AND SEVERAL INCHES OF SNOW FOR THE CODY
AND LANDER FOOTHILLS. A COLD NORTHWESTERLY FLOW ALOFT CONTINUES
WEDNESDAY AND WEDNESDAY NIGHT WITH BELOW AVERAGE TEMPERATURES ALL
AREAS AND CHANCES FOR MOUNTAINS SNOW SHOWERS.
LONG TERM...THURSDAY THROUGH MONDAY
GFS/ECMWF IN GOOD AGREEMENT OVERALL WITH WEATHER PATTERN THU
THROUGH NEXT MONDAY...WITH SOME TIMING ISSUES TOWARD NEXT SUN AND
MON WITH FEATURES. NNW FLOW ALOFT THU AND THU NIGHT WITH ANOTHER
SURGE OF COLD AIR INTO THE HIGH PLAINS WITH NE WY ON THE FRINGE OF
COLD AIRMASS. WILL KEEP LOW PRECIP CHANCE IN THE NE ZONES FOR NOW.
UPPER RIDGE MOVES TO WY ON FRI WITH MOSTLY DRY DAY EXPECTED. NEXT
WEATHER SYSTEM FRI NIGHT AND SAT LOOKS WEAK WITH ANOTHER ONE SAT
NIGHT INTO SUNDAY MORNING. WILL HAVE LOW PRECIP CHANCES IN THE MTS
AND NE ZONES. A MOIST WNW FLOW ALOFT FORECAST NEXT SUN BY
GFS/ECMWF WHICH WOULD FAVOR THE WESTERN MTS. THEN FLOW ALOFT BACKS
TO WSW NEXT MON AHEAD OF THE NEXT TROUGH. WILL HAVE CHANCE OF
PRECIP IN THE WEST MON SPREADING EAST MON NIGHT. AS FOR
TEMPS...STILL FAIRLY COLD ON THU THEN WARMER ON FRI. NEAR SEASONAL
TEMPS NEXT WEEKEND.
AVIATION...
WEAK HIGH PRESSURE RIDGE ALOFT WILL BE OVER WESTERN AND CENTRAL
WYOMING TODAY. EARLY SOME VALLEY AND BASIN FOG WILL BE
AROUND...ESPECIALLY OVER FRESH SNOW COVER WITH LOCAL TERRAIN
OBSCURATIONS. BY MID DAY...VFR CONDITIONS ARE EXPECTED ACROSS THE
AREA. IN THE AFTERNOON HIGH CLOUDS WILL BE ON THE INCREASE IN
NORTHWEST WYOMING AHEAD OF A PACIFIC LOW PRESSURE TROUGH MOVING INTO
THE NORTHERN ROCKIES FROM THE PACIFIC NORTHWEST. BY LATE AFTERNOON
SCATTERED MOUNTAIN SNOW SHOWERS WILL DEVELOP IN THE WEST...INCREASE
AND SPREAD SOUTH AND EAST THROUGH THE NIGHT. SNOW CAN BE EXPECTED
AROUND KJAC AFTER 21Z MONDAY. MOUNTAIN OBSCURATIONS WILL BECOME
COMMON BY 06Z TUESDAY.
FIRE WEATHER...
STRONG SOUTHWEST WINDS WILL DEVELOP ONCE AGAIN TODAY ACROSS THE WIND
CORRIDOR AND CODY FOOTHILLS. ANOTHER PACIFIC STORM SYSTEM WILL
MOVE THROUGH THE DISTRICT TONIGHT AND TUESDAY WITH ANOTHER ROUND
OF SNOWFALL EXPECTED IN MANY AREAS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 11 PM MST THIS EVENING THROUGH TUESDAY
MORNING FOR WYZ019.
&&
UPDATE...SMITH
SHORT TERM...CHURCH
LONG TERM...AR
AVIATION...C.BAKER
FIRE WEATHER...CHURCH
Hazardous weather outlook, Mar 3, 4:00 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST MON MAR 3 2008
WYZ001>020-022>030-041300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST MON MAR 3 2008
...HIGH WIND WATCH TONIGHT FOR THE ABSAROKA MOUNTAINS...
...HIGH WIND WATCH FOR THE GREEN MOUNTAINS AND RATTLESNAKE RANGE
FROM 11 PM THIS EVENING UNTIL 8 AM TUESDAY MORNING...
.DAY ONE...TODAY AND TONIGHT
ANOTHER PACIFIC STORM SYSTEM IS EXPECTED TO BRING ACCUMULATING
SNOWFALL TO THE MOUNTAINS OF NORTHWEST AND CENTRAL WYOMING BEGINNING
TONIGHT. SNOW ACCUMULATION OF 2 TO 4 INCHES ARE EXPECTED IN THE TETON
AND GROS VENTRE MOUNTAINS NORTH INTO YELLOWSTONE PARK...THEN EAST TO
THE BIGHORN MOUNTAINS BY SUNRISE TUESDAY. SNOW ACCUMULATIONS OF 1 TO
3 INCHES ARE EXPECTED IN THE REMAINING WESTERN MOUNTAINS TONIGHT.
AREAS OF STRONG WINDS ARE POSSIBLE IN THE ABSAROKA MOUNTAINS
TONIGHT. HERE A WEST WIND AT SPEEDS OF 45 TO 55 MPH WILL BE
POSSIBLE WITH GUSTS AROUND 75 MPH.
IN THE GREEN MOUNTAINS AND RATTLESNAKE RANGE STRONG WINDS ARE
POSSIBLE LATE THIS EVENING THROUGH MID MORNING TUESDAY. SOUTHWEST
WIND SPEEDS HERE WILL BE FROM 35 TO 45 MPH WITH GUSTS OF 60 MPH OR
HIGHER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TOTAL SNOW ACCUMULATIONS BY TUESDAY EVENING OF 6 TO 12 INCHES ARE
POSSIBLE IN THE NORTHWEST AND BIGHORN MOUNTAINS. 3 TO 6 INCHES OF
ACCUMULATION ARE POSSIBLE IN THE REMAINDER OF THE MOUNTAINS OF
WESTERN AND CENTRAL WYOMING WITH 2 TO 4 INCHES POSSIBLE IN THE
WESTERN VALLEYS. LIGHT SNOW ACCUMULATIONS ARE ALSO POSSIBLE IN THE
CODY AND LANDER FOOTHILLS TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS. THANK YOU VERY
MUCH.
TEAM RIVERTON
High Wind, Cody Foothills
- When
- March 3, 12:45 PM MST to March 4, 4:00 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High Wind, Green Mountains & Rattlesnake Range
- When
- March 3, 2:30 PM MST to March 4, 1:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 3 to 4, 200814 injured · $5.2 million · EF2 · 47 events
- Winter Storm and Heavy Snow in Illinois, March 3 to 4, 20082 deaths · 12 events
- Flooding in Missouri, March 3 to 5, 20081 death · $10,000 · 16 events
- Strong Wind in Tennessee, March 3, 20081 death · 1 event
- Tornado and Flash Flood in Texas, March 3, 2008$2.8 million · EF1 · 13 events
- Flooding in Indiana, March 3 to 31, 2008$272,000 · 22 events
- Tornado and Hail in Mississippi, March 3 to 4, 2008$158,000 · EF1 · 6 events
- Flash Flooding in Arkansas, March 3, 2008$175,000 · 13 events
- Winter Storm in Illinois, March 3 to 4, 2008$220,000 · 8 events
- Tornadoes in Arkansas, March 3, 2008$220,000 · EF0 · 2 events
- Flooding in Kentucky, March 3 to 4, 20083 injured · $45,000 · 8 events
- Winter Storm in Missouri, March 3 to 4, 2008$150,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83822, 83823.